The Importance of Timing on the GMAT

One of the main goals of the GMAT is to determine whether or not you can analyze a situation in front of you and determine the information needed to solve the question. In this way, the GMAT is testing the same skills required to solve a business case. The numbers in front of you are not important, but your method of solving the question is. Crunching numbers and measuring hypotenuses are not useful skills in business; you’ll have a calculator (or an abacus) to do that. Understanding how to approach and solve problems is the true skill being tested.

To that point, many students are far too eager to rely on shortcuts, gimmicks and memorization. Understanding what is being asked is the key to getting the right answer much more frequently than hastily getting to some solution. Of course, getting to work quickly and mindlessly crunching all the numbers as quickly as possible will sometimes work, but it also misses the entire point of the exam. If getting the right answer to a rote multiplication was the only criterion, then you’d be allowed to pull out your smart phone and plug in the numbers. The GMAT is attempting to delve deeper into your brain process than that.

That being said (or written), the GMAT is also interested in speed, which is why there is a time limit to each section. Solving the answer correctly in 15 minutes is no more useful than spending one minute to get the wrong answer because you went too fast. There must be a balance between direction and speed (like a vector) Thus, our best tactic is to quickly identify what is being asked and get to work on a strategy to solve the right answer fairly quickly (hopefully in less than two minutes!)

As an apt example, let’s look at a question that a lot of people miss because they don’t analyze the situation before turning into (extremely slow) human calculators:

Shawn is planning a bus trip across town that involves three buses. Bus 1 travels between Shawn’s house and downtown, and it leaves every half-hour starting at 7:20 AM. Shawn will need to be on bus 1 for 1.2 hours. Bus 2 travels between downtown and uptown every half-hour starting at 7:10 AM. Shawn will need to be on bus 2 for 2/3 hour. Lastly, bus 3 travels between uptown and Shawn’s destination every hour starting at 9 AM. Assuming all buses stay on schedule, what is the least amount of time Shawn must spend waiting for buses?

(A)   12 minutes

(B)   18 minutes

(C)   48 minutes

(D)   1 hour, 12 minutes

(E)    1 hour, 20 minutes

The first thing that comes to mind is that we can just plug in the numbers and find the time it takes to wait for the buses (or that Shawn should just get a car). We can figure out the timing from 7:20 AM and take it down the line from there. Let’s do that for completion’s sake, but it doesn’t mean that this is the best course of action by any means.

If Shawn gets on the first bus at 7:20, then he’ll spend 1.2 hours (or 1 hour and 12 minutes) on the bus before getting off at 8:32. It’s important to note that fractions of hours are converted into decimal by dividing by 60, not 100. The second bus comes every half hour starting at 7:10, so Shawn will assuredly miss the first three and only get on the bus that comes at 8:40. He’s waited for 8 minutes up until this point. Bus 2 will take 40 minutes to reach its destination, dropping Shawn off at 9:20 AM. From there, bus 3 will be around every hour, so he’ll have to wait until 10 AM, an additional wait of 40 minutes. Thus, if Shawn gets on the first bus and all buses stick to their schedules, he’ll wait 48 minutes.

This is the answer a calculator would get, and as long as no analysis is done, it is a reasonable answer. However, we’ve all experienced situations like this in our daily lives. If the bus is coming for a specific time, your goal is usually to minimize the wait time and arrive at the bus stop slightly before the bus is due. This will minimize your wait time. If the bus will be at the stop at 10 AM, there isn’t much point in being there at 9:01 waiting (although you may break your record at Angry Birds) when you can be there at 9:55 instead.

Doing some analysis of this situation, the first bus comes every 30 minutes, meaning the bus always shows up twenty minutes past the hour or ten minutes to the hour. Within each hour, there are two choices you can make: the first bus or the second bus. After that, the choice returns with only the hour hand increasing by one. We thus need to figure out what will happen if we hop on the 7:50 bus instead of the 7:20 bus.

Recalculating, we’re on the first bus for 1.2 hours, meaning we get on at 7:50 AM and get off at 9:02. The second bus still comes every half hour starting at 7:40, so we can jump on the 9:10 bus after waiting 8 minutes, just like in the first example. This bus takes us 40 minutes, and therefore drops us off at 9:50. We’re 10 minutes early for the last bus, which is still scheduled at 10 AM, bringing the total amount of time waiting to 18 minutes.  Taking bus 1 at 7:50 instead of 7:20 gets us to the destination at the same time but reduces the wait time by 30 minutes, and is therefore preferable.

Time on bus 1

7:20

7:50

8:20

8:50

9:20

9:50

Time off bus 1

8:32

9:02

9:32

10:02

10:32

11:02

Wait time

8 mins

8 mins

8 mins

8 mins

8 mins

8 mins

Time on bus 2

8:40

9:10

9:40

10:10

10:40

11:10

Time off bus 2

9:20

9:50

10:20

10:50

11:20

11:50

Wait time

40 mins

10 mins

40 mins

10 mins

40 mins

10 mins

Time on bus 3

10:00

10:00

11:00

11:00

12:00

12:00

Total Wait Time:

48 mins

18 mins

48 mins

18 mins

48 mins

18 mins

The table above highlights the repetitive nature of problems like these. Every bus that comes at twenty past the hour will lead to a 48 minute total wait time, while every bus that comes at ten to the hour will lead to an 18 minute total wait time, regardless of the hour. (again assuming that the buses always run on time)

On GMAT problems, it’s important to take a few seconds to understand what is being asked in the problem. Rushing headlong into a solution will work on many questions, but on tricky questions, a strong analysis of the situation is required to make the most effective decision. Despite the many tricks and gimmicks touted to solve GMAT problems more efficiently, the underlying goal of this test is to gauge your ability to analyze situations and apply logic. Being able to optimize a given scenario is important not only when in business, but also when in line for a bus.

Ron Awad is a GMAT instructor for Veritas Prep based in Montreal, bringing you weekly advice for success on your exam.  After graduating from McGill and receiving his MBA from Concordia, Ron started teaching GMAT prep and his Veritas Prep students have given him rave reviews ever since.

Leave a Reply

Spam protection by WP Captcha-Free